On June 1, a 37-year-old man with complaints of a two-week history of progressively worsening dizziness and unsteady gait came to the ED of a large hospital. A CT scan revealed a “25 x 41 mm left paramidline cerebellar mass. A cystic neoplastic lesion is suspected.”
The patient exhibited signs of hydrocephalus and was admitted to ICU for observation. Dexamethasone was started. Further testing revealed a “33 x 33 x 43 mm left cerebellar multiloculated cystic mass suspicious for a neoplasm with a 15 mm extension to the right cerebellum and possible involvement of the left posterior margin of the pons.”
A neurology consultant noted a left upper extremity finger-to-nose pointing abnormality and referred the patient to a neurosurgeon for the cerebellar mass and a consult with an oncologist.
On June 5, the neurosurgeon performed a left suboccipital craniotomy for the gross total resection of the posterior fossa tumor. Frozen section diagnosis and final consultant neuropathology report revealed a high-grade permeative neuroectodermal tumor with diffuse medullo- blastoma type areas. Bone marrow biopsy and cerebrospinal fluid were negative for metastatic disease, and a diagnosis of medulloblastoma was made. Upon discharge, the patient was to follow up with oncology for radiation therapy and physical therapy.
The patient came to the oncologist’s office on June 21 for an initial consult. The treatment plan included chemotherapy and radiation. A discussion of the side effects was documented with handouts given. Prognosis included, “Survival is markedly improved with regimen and there is a very high 5-year survival.”
On July 2, the physician ordered vincristine 2 mg IV to be given in her clinic. The intravenous vincristine was administered weekly for six weeks. On August 8, the radiation therapy was completed and the oncologist’s plan was to proceed with lomustine and cisplatin therapy in three weeks.
On September 4, the patient returned to the oncologist’s office. Physical examination found no abnormalities with the exception of alopecia secondary to treatment. The seventh dose of intravenous vincristine was administered and the cisplatin and lomustine were started. Documentation included “cisplatin to be given 50 mg/ square meter every 21 days and the lomustine to be given per regimen.” The physician wrote a prescription of lomustine 150 mg daily for 1-month supply and 3 refills. The nursing notes stated that 150 mg of cisplatin was infused intravenously over four hours. The physician’s notes and the nursing notes were silent regarding a discussion of the administration of lomustine.
The prescription was erroneously written; the dosage was correct, but the frequency should have been one dose every six weeks instead of daily. The pharmacist failed to detect the error. On September 7, a bottle of 100 mg capsules, 1 bottle of 40 mg capsules, and another bottle of 10 mg capsules were dispensed to the patient. The label for each bottle read, “Take one capsule by mouth once a day as directed.”
The patient returned to the oncology clinic on September 12 and 19 for his remaining vincristine infusions. His only complaint was mild numbness and tingling in the toes.
On October 3, the patient came to the ER complaining of fatigue, weakness, cough, chest pain, and shortness of breath with fever, nausea, vomiting, and pancytopenia. A physical exam found diffuse petechiae and ecchymosis. The oncologist considered the symptoms to be secondary to chemotherapy.
The patient’s clinical course deteriorated. He was eventually sent to ICU with confusion, respiratory distress, Klebsiella pneumonia, sepsis, and end-organ dysfunction. The lomustine overdose was diagnosed, and the patient was treated aggressively with antibiotics, colony-stimulating factors, and transfusions of packed RBCs and platelets. The patient died on October 21 due to cardiopulmonary failure secondary to multi-organ system failure.
A lawsuit was filed against the oncologist, pharmacist, and pharmacy. It was alleged the oncologist prescribed excessive lomustine and failed to detect the dosage error during follow-up visits on September 12 and 19.
The defense oncology reviewers were not supportive of the care rendered by the oncologist. It was opined that the patient clearly received an overdose of lomustine that ultimately caused the patient’s death. The reviewers felt the patient initially had a good prognosis related to his diagnosis of medulloblastoma.
The case was settled on behalf of the oncologist, pharmacist, and pharmacy.
Risk management considerations
The prescription given to the patient was handwritten, and no copy was made for the patient’s chart, nor were the dosage or instructions documented. Texas Medical Board guidelines state that for a medical record to be adequate, the written plan should be documented to include “medications specifying amount, frequency, number of refills, and dosage.”1 The patient made follow-up visits to the physician after the initial prescription, and the error may have been found had the dosage been easily visible in the chart. A patient’s current medication list should be reconciled with the patient’s chart at each visit.
When prescribing multiple dosages of the same prescription, it is helpful to provide the patient with written instructions regarding dosage and to maintain a copy of these instructions in the patient’s record. If the written instructions are different from what is printed on the prescription bottle, it may prompt the patient to contact the office for clarification.
Finally, although one would assume that the pharmacy has safety procedures in place to avoid medication errors, there is always a chance of an error going undetected. This error was not discovered by the pharmacy technician, pharmacist, or the pharmacy computer. Physicians should be very familiar with the proper dosage of dangerous medications prior to prescribing and double-check to ensure the prescription meets the manufacturer’s recommended dosage.
1. Texas Medical Board. Rule 165.1(a) (6) (A). Available at http://www.tmb.state.tx.us/idl/D9A7601F- 3756-4776-E46E-EFB1085B03C7
These closed claim studies are based on an actual malpractice claims from TMLT. These cases illustrates how action or inaction on the part of physicians led to allegations of professional liability, and how risk management techniques may have either prevented the outcome or increased the physician’s defensibility. These studies have been modified to protect the privacy of the physicians and patients.